Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 121, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 22, 2020, 5:52 PM CDT for Jefferson County, Alabama. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 5:52 PM CDT (22:52 UTC)
- Expired
- May 22, 2020, 6:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:00 PM CDT | HAIL 1 | 1 Wsw Bjcc, AL | PENNY TO QUARTER SIZE HAIL REPORTED NEAR MALFUNCTION JUNCTION. |
| May 22, 6:07 PM CDT | HAIL 1 | 1 E Bjcc, AL | PHOTO VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
184 WUUS54 KBMX 222252 SVRBMX ALC073-222315- /O.NEW.KBMX.SV.W.0121.200522T2252Z-200522T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Birmingham AL 552 PM CDT Fri May 22 2020 The National Weather Service in Birmingham has issued a * Severe Thunderstorm Warning for... Central Jefferson County in central Alabama... * Until 615 PM CDT. * At 552 PM CDT, a severe thunderstorm was located over northwestern Birmingham, moving northeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Birmingham, Homewood, Gardendale, Fairfield, Fultondale, Pleasant Grove, Tarrant, Adamsville, Brookside, Birmingham Fairgounds, Ketona Lakes, B.j.c.c., Edgewater, Kingston, Five Points South, Ensley, Birmingham Airport, Legion Field, Forestdale and U.A.B. Campus. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3345 8685 3351 8698 3367 8689 3360 8666 TIME...MOT...LOC 2252Z 223DEG 14KT 3356 8685 HAIL...1.00IN WIND...<50MPH $$ 25/Owen
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:30 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 22, 1:30 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 130 PM CDT Fri May 22 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1057 AM CDT Fri May 22 2020/ This Afternoon through Tomorrow. Stronger storms continue to move through northern AL/GA this morning along an effective warm front which has been slowly lifting northward through the overnight hours with additional lifting from a weak mid-level shortwave. The majority of activity has remained north of our forecast area with observed storm motions indicating a slight northeastward trend. The upper-low which as been parked to our northeast for the past two days has begun rapidly ejecting towards the Northeastern CONUS. At the same time, low-level ridging is building to our east, and south-southwesterly flow will drive an increase in warm, moist air across Central AL. We're already beginning to see a surge in moisture across the south with dewpoints in the 70s, a developing cumulus field, and remnant outflow, observed on satellite imagery, surging southward from the storms to our north. Temperatures are expected to reach the upper 80s to near 90F in our southern counties. Destabilization during peak heating, in tandem with leftover mesoscale boundaries, may trigger scattered thunderstorm development, particularly south of I-20/59. The 12Z BMX RAOB measured a 500mb temperature of -12.5 degrees C with 700-500mb lapse rates of 7.2C/km. Latest hi-res guidance indicates 500mb temperatures across the south may be a degree or two cooler with moderately steep lapse rates, SBCAPE around 2500J/kg, and 0-6km shear around 15-20kts this afternoon. This would suggest the potential for hail development and accompanying gusty winds in any stronger storms that can sustain a strong enough updraft despite uncertainties including the somewhat less than favorable shear and lack of synoptic-scale forcing. Although severe storms are not anticipated, a couple stronger storms are not completely out of the question. Some activity will linger after dark, but will gradually decrease with the loss of daytime heating. Southerly flow becomes more prominent tomorrow as the ridge continues to amplify over the Southeast. Temperatures will be a couple degrees warmer throughout the area with a repeat of isolated to scattered showers and thunderstorms during the afternoon. 86 .LONG TERM... /Updated at 333 AM CDT Fri May 22 2020/ Sunday through Thursday. Overall large scale ridging will take hold over the southeast on Sunday. conditions will become more summer-like, with highs in the upper 80s to low 90s and the typical afternoon airmass scattered convection. As this ridge builds stronger across the south and east coast through the remainder of the forecast period, a strengthening shortwave trough will begin to eject out of the Southern Rockies and stall across the Southern Plains, thanks to the strong ridging in the east. Despite the stalling of this low, southerly flow will continue to pump in gulf moisture into the area through mid week. This will increase the precipitation chances through each afternoon, and slightly lower afternoon highs due to the somewhat increase in clouds. By Thursday the upper low in the west begins to retrograde to the southwest as the ridging builds in the east. This looks to change the upper level flow to the east and could bring in a slightly drier airmass on Thursday and into Friday. 16 && .AVIATION... 18Z TAF Discussion. TSRA development is currently ongoing across southern portions of Central Alabama and will affect MGM and TOI through the remainder of the afternoon. Gusty winds will be likely within any storm that passes over a terminal location along with rapid reductions in vis due to heavy rainfall. SHRA has been included for northern terminals (BHM, EET, TCL, ASN, ANB) due to reduced coverage of showers, but an isolated storm can't be ruled out that may venture close to the vicinity of those locations. Shower and storm activity will decrease through the overnight hours tonight with another chance for low cloud development by early Saturday morning, especially for the southern terminals of MGM and TOI. We've gone ahead and trended toward lower cigs for all terminals by 12z Saturday morning, with higher confidence of IFR cigs at TOI. 56/GDG && .FIRE WEATHER... A more summer like pattern with daily isolated to scattered showers and thunderstorms is expected through the weekend and into the first of next week. Minimum RH values are forecast to remain above 40 percent through the upcoming weekend with generally light winds outside of any thunderstorm activity. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 65 88 64 89 65 / 20 40 20 30 30 Anniston 66 88 65 89 66 / 20 40 20 40 30 Birmingham 69 89 68 91 69 / 20 40 20 30 30 Tuscaloosa 70 90 68 91 69 / 20 30 20 30 20 Calera 68 88 67 90 68 / 20 30 20 30 30 Auburn 66 88 66 89 66 / 30 20 20 30 30 Montgomery 67 91 68 92 68 / 30 30 20 30 30 Troy 68 91 67 92 67 / 30 30 20 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 22, 3:08 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 308 PM CDT Fri May 22 2020 ALZ011>015-017>050-232315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 308 PM CDT Fri May 22 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong thunderstorms are possible across Central Alabama through 8 pm. Storms will be most numerous south and east. The strongest storms will produce isolated damaging wind gusts to 60 mph and nickel size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management should not be necessary. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, May 22, 5:19 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
519 PM CDT Fri May 22 2020
ALZ027-028-222245-
Clay AL-Talladega AL-
519 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
SOUTHWESTERN CLAY COUNTIES UNTIL 545 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Childersburg, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sylacauga, Childersburg, Fayetteville, Sycamore, Winterboro,
Sylacauga Municipal Airport, Varnons, Gantts Quarry, Roselle and
Mignon.
LAT...LON 3313 8603 3314 8643 3325 8643 3326 8642
3328 8643 3327 8641 3329 8636 3331 8636
3332 8637 3333 8636 3332 8602
TIME...MOT...LOC 2219Z 267DEG 18KT 3324 8630
25/OwenLocal storm report, May 22, 5:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 NW EPES 32.73N 88.17W
05/22/2020 E1.00 INCH SUMTER AL FIRE DEPT/RESCUE
REPORTED ALONG HWY 39 NEAR MILE MARKER 5.
&&
TGSpecial weather statement, May 22, 5:32 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
532 PM CDT Fri May 22 2020
ALZ023-031-032-222315-
Greene AL-Hale AL-Tuscaloosa AL-
532 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
NORTHEASTERN GREENE AND NORTHERN HALE COUNTIES UNTIL 615 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, or 12 miles northeast of Eutaw, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southern Tuscaloosa, Eutaw, Moundville, Akron, Union, McFarland Mall,
Shelton State Community College, University Mall, Mantua, Knoxville,
Evansville, Snoddy, Englewood, Ralph, Little Sandy, Maxwell,
Moundville Airport, Fosters Boat Landing, Hull and Mound State Park.
LAT...LON 3304 8806 3304 8803 3305 8803 3320 8751
3299 8742 3286 8742 3283 8787 3303 8810
TIME...MOT...LOC 2232Z 249DEG 15KT 3297 8774
25/OwenLocal storm report, May 22, 5:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 NNW WALDO 33.39N 86.04W
05/22/2020 E1.25 INCH TALLADEGA AL PUBLIC
REPORTED ALONG HWY 77 AT THE WALDO QUICK
STOP.
&&
TGLocal storm report, May 22, 5:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL DUBLIN 32.03N 86.16W
05/22/2020 E1.00 INCH MONTGOMERY AL PUBLIC
REPORTED NEAR THE INTERSECTION OF HUFFMAN RD
AND HWY 94.
&&
TGSpecial weather statement, May 22, 5:45 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Birmingham AL 545 PM CDT Fri May 22 2020 ALZ024-222315- Jefferson AL- 545 PM CDT Fri May 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL 615 PM CDT... At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over western Birmingham, moving northeast at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain Brook, Hueytown, Irondale, Fairfield, Fultondale, Pleasant Grove, Tarrant, Midfield, Adamsville, Brighton, Lipscomb, Graysville, Sylvan Springs, Brookside and Mulga. LAT...LON 3339 8679 3338 8707 3365 8697 3359 8660 TIME...MOT...LOC 2245Z 223DEG 14KT 3351 8689 25/Owen
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:18 PM CDT | Special Weather Statement | BMX | Pike | 57 min |
| May 21, 8:47 PM CDT | Special Weather Statement | BMX | Bullock | 28 min |
| May 22, 6:49 AM CDT | Special Weather Statement | BMX | Marion | 41 min |
| May 22, 9:32 AM CDT | Special Weather Statement | BMX | DeKalb | 43 min |
| May 22, 1:06 PM CDT | Special Weather Statement | BMX | Montgomery | 39 min |
| May 22, 1:54 PM CDT | Special Weather Statement | BMX | Macon | 36 min |
| May 22, 1:58 PM CDT | Special Weather Statement | BMX | Dallas | 47 min |
| May 22, 2:32 PM CDT | Special Weather Statement | BMX | Russell | 43 min |
| May 22, 2:35 PM CDT | Special Weather Statement | BMX | Macon | 25 min |
| May 22, 2:51 PM CDT | Special Weather Statement | BMX | Lowndes | 39 min |
| May 22, 2:56 PM CDT | Special Weather Statement | BMX | Bullock, Macon | 34 min |
| May 22, 3:17 PM CDT | Special Weather Statement | BMX | Autauga | 28 min |
| May 22, 3:26 PM CDT | Special Weather Statement | BMX | Clay | 34 min |
| May 22, 3:30 PM CDT | Special Weather Statement | BMX | Bullock | 30 min |
| May 22, 3:33 PM CDT | Special Weather Statement | BMX | Russell | 42 min |
| May 22, 3:34 PM CDT | Special Weather Statement | BMX | Lowndes | 26 min |
| May 22, 3:50 PM CDT | Special Weather Statement | BMX | Bibb | 25 min |
| May 22, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 37 min |
| May 22, 4:03 PM CDT | Special Weather Statement | BMX | Barbour | 42 min |
| May 22, 4:09 PM CDT | Special Weather Statement | BMX | Montgomery | 36 min |
| May 22, 4:11 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 19 min |
| May 22, 4:23 PM CDT | Special Weather Statement | BMX | Bibb | 52 min |
| May 22, 4:30 PM CDT | Special Weather Statement | BMX | Macon | 30 min |
| May 22, 4:32 PM CDT | Special Weather Statement | BMX | Sumter | 28 min |
| May 22, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega | 24 min |
| May 22, 4:38 PM CDT | Special Weather Statement | BMX | Talladega | 37 min |
| May 22, 4:43 PM CDT | Special Weather Statement | BMX | Shelby | 47 min |
| May 22, 4:53 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 37 min |
| May 22, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 45 min |
| May 22, 5:02 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 23 min |
| May 22, 5:19 PM CDT | Special Weather Statement | BMX | Talladega | 26 min |
| May 22, 5:32 PM CDT | Special Weather Statement | BMX | Greene | 43 min |
| May 22, 5:45 PM CDT | Special Weather Statement | BMX | Jefferson | 30 min |
| May 22, 5:59 PM CDT | Special Weather Statement | BMX | Bibb | 46 min |
| May 22, 6:08 PM CDT | Special Weather Statement | BMX | Cleburne | 52 min |
| May 22, 6:17 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 43 min |
| May 22, 6:23 PM CDT | Special Weather Statement | BMX | St. Clair | 52 min |
| May 22, 6:36 PM CDT | Special Weather Statement | BMX | Chilton, Jefferson | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.